Nebraska, 2022

Hail and Damaging Winds in Nebraska, June 24, 2022

June 24, 2022 · NWS LBF · 11 events in 5 counties and zones

A surface trough, draped across the western Sandhills, served as the focal point for thunderstorm development. Storms tracked east into southwestern Nebraska where they became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A surface trough, draped across the western Sandhills, served as the focal point for thunderstorm development. Storms tracked east into southwestern Nebraska where they became severe. Hail up to golf ball size was reported in western Lincoln and thunderstorm wind gusts approached 70 MPH in Keith county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 24, 1:19 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 24, 1:19 PM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
319 PM CDT Fri Jun 24 2022

.SYNOPSIS...
Issued at 318 PM CDT Fri Jun 24 2022

Subtle mid level short wave noted over nrn UT this morning moving
eastward, while a more potent PV anomaly was moving into northwest
MT with an accompanying jet rounding the base of the larger upper
trough into wrn MT. Mid-level WV imagery showing moisture streaming
around the upper ridge located across the srn Plains, and broad
scale forcing located over the central Rockies. In addition,
convective complexes noted across nw MO and nrn MN. Two weak surface
lows, one over central SD/ND with a second over western KS.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 318 PM CDT Fri Jun 24 2022

Short term highlights: Scattered thunderstorms will be possible
across portions of western and north central NE, though not everyone
will see beneficial rainfall. Severe storms will be possible with
any that develop with greatest impacts from damaging wind and large
hail and mainly west of highway 61.

The subtle short wave mentioned earlier is expected to become more
influenced by the upper trough to the west and begin to move more
northeasterly and once it encounters better moisture and instability
across the Plains will affect two areas of surface-based boundaries:
1) a weak trough or wind shift stalled across the middle of NE and
2) along an advancing cold front to move through the area during the
overnight. Both boundaries will be locations for thunderstorm
development as a result, and areas of storms will have the potential
to produce damaging wind gusts and large hail. Initial development
make be more discrete and capable of large hail, while the storms
that develop along the front will have damaging winds as the main
threat.

The initial storms along the sfc trough will likely struggle as dry
air entrainment will be likely in the presence of weak shear
initially. However if enough forcing remains then would expect at
least a couple storms to evolve into something more supercellular.
These would be capable of large hail good anvil level storm relative
flow and elongated hodographs would support that in the presence of
ML CAPE 2000J/kg or better. The final push of storms will come with
the Pacific front which should move through by midnight or so. Then
a stronger cold front will push through from north to south
overnight.

Saturday will be much cooler and below average for this time of
year. Skies should clear through the morning and with good
insolation with steep lapse rates in place by afternoon, would
expect a fair amount of cumulus development., however a dry forecast
is in place. Skies should clear again with the approach of sunset
Saturday night leaving a mostly clear by cool night in store for the
much of the area. The expection could be in the far southwest where
residual cloud cover from precipitation over the higher terrain
further west.

.LONG TERM...(Sunday through Friday)
Issued at 318 PM CDT Fri Jun 24 2022

Long term highlights: A return of much warmer temps again by midweek
with mainly dry conditions prevailing. Precipitation chances
increase again Wed night through the end of the week with temps
at or slightly above average.

Sunday will be another cool, dry day with below average temps for
this time of the year in the 70s, and lighter winds than Saturday.
Low level moisture will remain low so with good radiational cooling
potential, Sunday night will set up to be another cool night wil
lows 5-10 degrees below average for this time of year.

The aforementioned upper trough will move from the northern Plains
eastward to the upper Midwest before exiting into southeastern
Canada. The mid-range (Monday-Wednesday) period will be
characterized by building upper heights across the wrn CONUS with
the ridge axis building into the central Rockies by midweek. This
will mean a return to hot and dry conditions, with temperatures
rising more abruptly Monday, back to near average for this time of
year, then to above average again by Tuesday and Wednesday, nearing
the century mark again Wed in some spots. Little rain is expect in
this period as large scale subsidence will inhibit widespread
precipitation development. The front moving through tonight will
drive low level moisture well south also and will be held in place
in the southern Plains thanks to an expansive surface high across
the south eastward to the Atlantic Coast. Winds will become
southerly but low level moisture return will be slow, despite a
favorable setup for the classic Plains LLJ formation each night.

From Wednesday night and beyond, precipitation chances will increase
as a favorable pattern looks to become established that would bring
monsoonal moisture into the area. Ensemble clustering suggests broad
ridging across the southern half of the CONUS centered over the
southern Plains. While there are differences in deterministic
solutions that brings confidence precip amounts and timing,
confidence in the pattern shift is good. High temps in this period
would remain above average for this time of year and should hold
mainly in the upper 80s to mid 90s, though if the monson moisture
evolves as thought, cloud cover may yield somewhat cooler temps
closer to average. Therefore a relection in confidence in the temp
forecast is also low as the envelope/range of the 25 to 75th
percentiles of temps in the Thursday-Friday time frame is large.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1230 PM CDT Fri Jun 24 2022

Main forecast issue will be timing of TSRA as two areas will be
possible and may involve the KVTN TAF site first between 21-00Z,
though have opted to leave these out as CAMs suggest development
just east of KVTN and north of KLBF. The second will accompany a
frontal passage after 00Z and could affect both sites. In
addition ceilings dropping to MVFR will be possible in north
central NE with storms and gusty winds will be a possibility as
well.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...Stoppkotte
Hazardous weather outlook, Jun 24, 1:10 PM MST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
310 PM CDT Fri Jun 24 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-252015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
310 PM CDT Fri Jun 24 2022 /210 PM MDT Fri Jun 24 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a slight risk for severe thunderstorm develop this
evening through 3 am CDT Saturday along and east of a line from
Gordon, in Sheridan County to Whitman, in Grant County, to Paxton
in Keith County and Stockville in Frontier County. The primary
threats from severe storms will be large hail and damaging winds.

A weak surface trough extending from near Valentine southwest will
be the initial focus for thunderstorm development. This evening as
a cold front moves east across western Nebraska additional
thunderstorm development is expected to form in a broken line of
thunderstorms that may extend from near Valentine southwest to
Thedford, Tryon and Imperial. The line of storms will then move
eastward across western Nebraska into the north central, and exit
east overnight around 3 am CT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 24, 2:21 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
421 PM CDT Fri Jun 24 2022

NEZ005-094-242145-
Eastern Cherry NE-Western Cherry NE-
421 PM CDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of north central Cherry
County through 445 PM CDT/345 PM MDT/...

At 421 PM CDT/321 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Kilgore, or 18 miles west of Valentine, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kilgore and Crookston.

This includes the following highways...
 Highway 20 between mile markers 171 and 189.
 Highway 83 between mile markers 218 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4295 10047 4284 10095 4292 10103 4300 10091
      4300 10051
TIME...MOT...LOC 2121Z 234DEG 18KT 4292 10091

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Jun 24, 3:10 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
410 PM MDT Fri Jun 24 2022

NEZ094-242300-
Western Cherry NE-
410 PM MDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of south central Cherry
County through 500 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles southwest of Merritt Reservoir, or 23 miles north of Mullen,
moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Highway 97 crossing the North Loup River, Marsh Flat and Highway 97
crossing Big Creek.

This includes Highway 97 between mile markers 82 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4239 10135 4256 10113 4248 10078 4221 10107
TIME...MOT...LOC 2210Z 300DEG 27KT 4237 10112

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Brown
Special weather statement, Jun 24, 3:28 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
528 PM CDT Fri Jun 24 2022

NEZ005-094-242300-
Eastern Cherry NE-Western Cherry NE-
528 PM CDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of central Cherry
County through 600 PM CDT/500 PM MDT/...

At 527 PM CDT/427 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles west of Merritt Reservoir, or 33 miles
southwest of Valentine, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Merritt Reservoir and Anderson Bridge State Wildlife Management Area.

This includes Highway 97 between mile markers 118 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4254 10104 4255 10115 4261 10124 4282 10098
      4270 10078
TIME...MOT...LOC 2227Z 221DEG 22KT 4260 10109

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Jun 24, 3:51 PM MST, 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
551 PM CDT Fri Jun 24 2022

NEZ005-094-242330-
Eastern Cherry NE-Western Cherry NE-
551 PM CDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of north central Cherry
County through 630 PM CDT/530 PM MDT/...

At 551 PM CDT/451 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles north of Merritt Reservoir, or 18 miles west of
Valentine, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crookston and Anderson Bridge State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 177 and 194.
 Highway 97 near mile marker 125, and between mile markers 127 and
131.
 Highway 83 between mile markers 215 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4267 10088 4276 10101 4300 10088 4300 10041
TIME...MOT...LOC 2251Z 223DEG 37KT 4278 10089

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Jun 24, 3:52 PM MST, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
452 PM MDT Fri Jun 24 2022

NEZ035-057-242330-
Arthur NE-Keith NE-
452 PM MDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of southeastern Arthur
and northern Keith Counties through 530 PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kingsley Dam, or 10 miles north of Ogallala, moving northeast at 20
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Keystone, Kingsley Dam and Lemoyne.

This includes the following highways...
 Highway 61 between mile markers 96 and 111.
 Highway 92 between mile markers 129 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4117 10175 4133 10191 4150 10154 4128 10139
TIME...MOT...LOC 2252Z 242DEG 27KT 4128 10169

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JWS
Special weather statement, Jun 24, 4:24 PM MST, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
624 PM CDT Fri Jun 24 2022

NEZ005-250015-
Eastern Cherry NE-
624 PM CDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of northeastern Cherry
County through 715 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valentine, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valentine, Crookston, Highway 97 crossing the Niobrara River and
Smith Falls State Park.

This includes the following highways...
 Highway 20 between mile markers 185 and 204.
 Highway 97 between mile markers 132 and 141.
 Highway 83 between mile markers 206 and 222.
 Highway 12 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4286 10024 4275 10067 4293 10078 4300 10058
      4300 10034
TIME...MOT...LOC 2323Z 245DEG 22KT 4287 10064

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Brown

The radar

The North Platte radar (KLNX), 126 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Keith

When
June 24, 4:33 PM MST
Where
Keith County, 1.56 mi E of Lemoyne
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
41.280, -101.790

Hail, Arthur

When
June 24, 4:39 PM MST
Where
Arthur County, 4.19 mi E of Arthur
Measured
1 in hail
Reported by
Public
Coordinates
41.580, -101.620

Hail, Arthur

When
June 24, 5:10 PM MST
Where
Arthur County, 0.86 mi NW of Lena
Measured
0.88 in hail
Reported by
Public
Coordinates
41.710, -101.510

Thunderstorm Wind, Keith

When
June 24, 5:55 PM MST
Where
Keith County, Ogallala
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.130, -101.720

Thunderstorm wind gust.

Thunderstorm Wind, Keith

When
June 24, 5:56 PM MST
Where
Keith County, 0.69 mi N of Ogallala
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.140, -101.720

Damage to sheet steel storage building.

Thunderstorm Wind, Keith

When
June 24, 5:57 PM MST
Where
Keith County, 4.84 mi N of Ogallala
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.200, -101.720

Large tree snapped and damaged deck.

Hail, Lincoln

When
June 24, 7:15 PM CST
Where
Lincoln County, 4.19 mi WNW of Sutherland Res
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.160, -101.220

Thunderstorm Wind, Perkins

When
June 24, 6:20 PM MST
Where
Perkins County, 0.52 mi W of Elsie
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.850, -101.390

Thunderstorm wind gust.

Thunderstorm Wind, Lincoln

When
June 24, 7:50 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.160, -101.130

Thunderstorm wind gust.

Thunderstorm Wind, Frontier

When
June 24, 9:15 PM CST
Where
Frontier County, 9.55 mi NE of Hugh Butler Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.480, -100.590

Thunderstorm wind gust.

Thunderstorm Wind, Frontier

When
June 24, 9:40 PM CST
Where
Frontier County, 9.67 mi S of Eustis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.530, -100.030

Thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034783, 1034790, 1034784, 1034791, 1034792, 1034789, 1034785, 1034786, 1034787, 1034793, 1034788.